Alabama, 2022

Damaging Winds in Alabama, May 3, 2022

May 3, 2022 · NWS HUN · 4 events in 2 counties and zones

A few of strong to severe thunderstorms developed during the afternoon hours producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A few of strong to severe thunderstorms developed during the afternoon hours producing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 3, 1:30 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 3, 1:30 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
230 PM CDT Tue May 3 2022

.NEAR TERM...(Tonight)
Issued at 230 PM CDT Tue May 3 2022

Right now north Alabama and southern Middle Tennessee are under
partly sunny skies with several levels of broken cloud cover. Winds
are a bit stronger than anticipated, with gusts across the area up to
27 kts/31 mph. This is due to a tightened pressure gradient out
ahead of an approaching pre-frontal trough axis. This in addition to
a couple of different boundaries are approaching our area from the
west this afternoon. We expect more shower and thunderstorm activity
to develop this afternoon and evening, triggered by these boundaries.
Convection will again pulse up and down due to lack of any shear in
the environment, making damaging winds and hail the primary threats.

Shower and thunderstorm activity should start to wind down after
sunset this evening, but won't completely clear until after midnight.
We'll continue to hold onto cloud cover overnight which will help
keep overnight lows up in the low-to-mid 60s.

.SHORT TERM...(Wednesday through Thursday)
Issued at 230 PM CDT Tue May 3 2022

A dying cold front moves into the area overnight into early
Wednesday, stalling across north Alabama, pretty much along the
Tennessee River. This stalled front will act as a line of weak
convergence, forcing more showers and thunderstorms on Wednesday.
Again there will be very little shear, so these will be pulse
thunderstorms that collapse on themselves, possibly producing
damaging winds and hail in the stronger storms. With this front
across the area, locations north of the front will only see highs in
the upper 70s on Wednesday, whereas locations south will get into the
low-to-mid 80s.

This front lifts north of the area on Thursday as a low pressure
system over the Great Plains approaches the Mississippi River Valley.
With southerly flow continuing to inject moisture from the Gulf into
our region, additional pop-up showers and thunderstorms will be
possible during the afternoon and evening on Thursday, with afternoon
highs back in the mid-to-upper 80s.

.LONG TERM...(Thursday night through Monday)
Issued at 230 PM CDT Tue May 3 2022

Friday morning the trailing cold front associated with the low
pressure system moving out of the Mississippi Valley will move across
the Tennessee Valley. This system will be a bit stronger, though
shear along and ahead of the front will be weakening as the cold
front fades as it moves across our area. Another saving grace will
be the timing of the system, which will move through mostly before
our area can destabilize with daytime heating. Right now the SPC only
clips our far northwestern corner (Pickwick Lake) with a slight risk
for severe weather on day 3 due to these limitations, and has no
outlook yet for day 4. Wouldn't be surprised if we saw a day 3
outlook released tomorrow include northeast Alabama as there may be
enough time before the front arrives there for some destabilization.
Primary threats will be damaging winds and hail, though a tornado
can't be ruled out.

Once this front moves off to the east, we'll see lingering showers
continue through Saturday, tapering off during the afternoon and
evening. High pressure will build in on Sunday bringing back dry
weather, but we'll continue to see seasonable temperatures with highs
getting back up into the mid-to-upper 80s by Monday. A few spots may
see 90 on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1247 PM CDT Tue May 3 2022

VFR conditions should continue into the late afternoon and early
evening. SW winds of 15-25kt, with some higher gusts are expected
this afternoon. Forecaster confidence is low this evening into Wed
morning regarding rain chances and timing. Going with a majority
solution, have showers progressing from west to east in the evening.
Embedded thunder is possible within and near the heavier showers.
VSBY/CIG reductions in the vicinity of the heavier showers is
possible but did not include it in the TAF given uncertainly of
shower occurrence. Shower activity should taper off on Wed morning
with VFR conditions forecast.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...McCoy
SHORT TERM...McCoy
LONG TERM...McCoy
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 3, 12:48 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
148 PM CDT Tue May 3 2022

ALZ001>010-016-TNZ076-096-097-041000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
148 PM CDT Tue May 3 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Thunderstorms are possible later this afternoon and tonight, as a
weak cold front moves eastward into the Tennessee Valley and stalls.
Gusty winds and small hail are possible with a few of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms remain possible on Wednesday, as
the front lingers across the outlook area. Gusty winds and small
hail are once again possible with a few of the stronger storms.
Additional thunderstorms are possible Thursday as another cold front
approaches from the west.

A stronger storm system will impact the region near the end of the
work week, with the potential for strong to marginally severe
thunderstorms late Thursday night into early Friday. Brief damaging
wind gusts and hail are the main weather threats with these storms.
Thunderstorms may then linger into the day Friday, as a cold front
moves across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
May 3, 3:59 PM CST
Where
Lauderdale County, Anderson
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.920, -87.270

A large tree fell on a house in the Anderson community.

Thunderstorm Wind, Limestone

When
May 3, 4:05 PM CST
Where
Limestone County, 0.6 mi SE of Cherry Grove
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.913, -87.194

A large tree was blown down on Flanagan Road.

Thunderstorm Wind, Limestone

When
May 3, 4:14 PM CST
Where
Limestone County, 1.48 mi SSE of Salem
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.912, -87.106

Branches from trees up to 5 inches in diameter reported broken off from trees scattered along CR 99 west of Chapman Hollow Road.

Thunderstorm Wind, Limestone

When
May 3, 4:34 PM CST
Where
Limestone County, 1.77 mi NNW of Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.954, -86.842

A large tree was knocked down blocking both lanes of traffic at this location. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024046, 1024021, 1023999, 1024002.